The treatment of advanced disease (stage IIIb and IV) of non-small cell lung cancer (NSCLC) is based on systemic treatment with platinum-based chemotherapy or biological compounds depending on the disease molecular profile. In the last few years, intensive investigational efforts in anticancer therapy have led to the registration of new active chemotherapeutic agents, combination regimens, and biological drugs, expanding choices for customizing individual treatment. However, the introduction of new drugs in the clinical setting has led to several new toxicities, creating some difficulties in daily management. Among these, ocular toxicity is generally overlooked as more common toxicities such as myelosuppression, stomatitis, diarrhea, vomiting, "hand-foot syndrome", and neurological alterations attract greater attention. Ophthalmic complications from cytotoxic chemotherapeutics are rare, transient, and of mild/moderate intensity but irreversible acute disorders are possible. The best way to prevent potential irreversible visual complications is an awareness of the potential for ocular toxicity because dose reductions or early drug cessation can prevent serious ocular complications in the majority of cases. However, given the novelty of many therapeutic agents and the complexity of ocular pathology, oncologists may be unfamiliar with these adverse effects of anticancer therapy. Although toxicities from chemotherapy are generally intense but short lasting, toxicities related to targeted drugs are often milder but longer lasting and can persist throughout treatment. Here we review the principal clinical presentations of ocular toxicity arising from chemotherapy [1-3], target therapies , and newly developed drugs and provide some recommendations for monitoring and management of ocular toxicity.
- Non-small-cell lung cancer
- Ocular toxicity
- Target therapies
ASJC Scopus subject areas
- Radiology Nuclear Medicine and imaging